Digoxin Toxicity and Digoxin Blood LevelsIf you are taking digoxin, your healthcare provider may periodically check your digoxin blood level to make sure you are receiving the correct dose. Most people taking digoxin will be effectively treated with blood levels between 0.8 and 2 ng per mL. This is called the therapeutic range.
The majority of people with digoxin toxicity have digoxin blood levels higher than 2 ng per mL. However, some people are more sensitive to the medication, and will experience digoxin toxicity with lower blood levels. For example, certain electrolyte problems may increase the heart's sensitivity to digoxin. As a result, toxicity may occur even if blood levels are within the therapeutic range.
Symptoms of ToxicityThe most common symptoms of digoxin toxicity include:
- Loss of appetite
- A fast or slow heart rate
- An irregular heartbeat
- Feelings of a racing, pounding, or forcefully beating heart
- General feelings of discomfort
- Vision changes, including blurred or yellowish vision.
Nausea and vomiting are seen less often in infants and children, but still may occur.
Treatment for Toxic Levels of DigoxinTreatment for digoxin toxicity will depend on the severity of the symptoms. Heart monitoring will occur in all cases. In addition, digoxin will be stopped until the toxicity resolves. If symptoms are mild, no further treatment may be needed. In severe cases, a digoxin antidote called digoxin immune FAB (Digibind®, DigiFab®) may be given.
(Click Digoxin Overdose for more information about possible treatments.)